So what’s new? I wrote 12 whole pages during National Novel Writing Month and am currently taking a break to catch up on reading, my first love. Hopefully, I’ll be able to do some more writing over Christmas vacation. My husband is still out of work and is now talking about either becoming a real estate agent or home inspector instead of going to pharmacy school. I’m just hoping he’ll settle on something soon. He’s now started talking about us moving to Knoxville, TN to be closer to his kids and grand kids. I’m not taking this serious though. One year he’s convinced we should move to California, the next Florida, then Oregon, and now Tennessee. He’s a rolling stone that definitely does not want to gather moss.
Unfortunately, my health has not been so great lately. I went to my rheumatologist a couple of weeks ago and told her my muscles seem weaker. It’s hard to keep my hands up over my head when I’m doing my hair in the morning for instance, and it’s hard for me to stand on my feet for very long. My doctor gave a surprising response…prednisone can cause muscle weakness. I knew there were many side effects of prednisone, but I had never heard of this one before. I thought to myself…I’ve been taking prednisone for years to suppress the symptoms of Dermatomyositis, symptoms such as muscle weakness, but now it could actually be causing muscle weakness. That’s just lovely.
Anyway, my doctor asked how long I’d been on prednisone, and that’s when I realized I’ve actually been on this medicine for 18 years. I began taking it at 23 when I was diagnosed with Lupus and since it’s prescribed for a lot of autoimmune disorders, I continued on it when I was diagnosed with Dermatomyositis about 10 years later. My doctor went on to explain that I may need to get off the prednisone. This is definitely not good news. Although prednisone is not an addictive drug, I definitely struggled on the couple of occasions when I tried to get off of it and ended up going into a flare. Additionally, other drugs typically prescribed for Dermatomyositis such as Immuran, do not agree with my digestive system. I’ll spare you the gory details!
My doctor drew blood to see how active my disease is. If my creatine kinase isn’t high as it usually is when I’m experiencing symptoms, it may mean that the weakness is from the prednisone. However, I’ve been experiencing a lot of muscle soreness in my legs, so I’m thinking it’s the disease flaring up. She’ll probably just send me a copy of my lab results with the words “Your test for inflammations is very high” written in the notes at the bottom per usual. I guess we’ll see. At any rate, I haven’t been sleeping well and have been nauseous and achy (like when you have body aches from a bad case of the flu). Therefore, I went ahead and took 20 mg of prednisone this morning. I don’t know how I could’ve gone to work otherwise, and I simply couldn’t be out today.
Speaking of work, I decided to ask my doctor if I might end up in such shape that I would have to get on disability. I really don’t want to do this, but one of my sisters who’s a nurse told my husband that she thinks it’s inevitable. I do pay for disability insurance through my work just in case, but I’d rather not use it. My doctor explained that unless I experience serious complications such as not being able to swallow, I probably wouldn’t be able to get disability, and she said that people who have serious difficulty swallowing with this disease tend to develop this symptom early on, so I’m hoping I’m clear. I do have a minor problem with swallowing when I’m in a flare, but it’s not too bad. I just have to concentrate while drinking or eating. Piece of cake! (Pun intended.)
Luckily, the semester will be over on Friday, and I’ll get two weeks off for Christmas vacation. The plan is to sleep in everyday, so if I can just get through the next three days without throwing up or collapsing, I should be OK. 🙂